Today is Wednesday 20th September 2017.
Twitter icon
Facebook icon
RSS icon

Patient experience

An opportunity to share your own experience; how you are coping on a day-to-day basis. This isn't hints, tips or strategies because, as with most conditions, what works for one may not work for another but it is different from your stories, which have a beginning and an end.


"It is difficult to be sure when PMR first entered my life as it obviously didn’t arrive accompanied with a label.  I do remember having an ache in my upper right arm in the second half of 2014 as I approached my 74th birthday. Had I strained myself in the garden or had I lifted something heavy?  No, I hadn’t done anything out of the ordinary. The ache persisted for a couple of months but was then overtaken by a much stronger pain in my midriff, close to where my right kidney is. That’s an area I know well as I was operated there for a hydronephrosis problem way back in 1962 and ever since any pain there made me think the dreaded kidney infection has returned. This constant pain was also affecting my sleeping pattern, my mobility and my ability to do volunteer work in a local charity shop. I became a walking example of a half-bent knife. A visit to my Doctor was reassuring in that he proved that my urine sample was clear of infection. What else could it be? 

"As I was still in agony around the same area in January 2015 and unable to decide for myself whether it really was due to my kidney or was it simply a persistent muscle strain or even a bone problem, I returned to my Doctor. This time he gave me a fuller examination and asked a lot more questions. This time he felt I could have a form of rheumatism and subscribed a daily dose of 15mg Prednisolone. Amazingly the pain ceased the very next day and I had been able to sleep through the night for the first time in months. When I reported back to the Doctor one week later he had a medical student leading the interrogation. I was asked to give my story and the result from taking the steroids. Then the student was asked the vital question - ‘What does the patient suffer from?’ He first guessed rheumatism and when pressed further he suggested it could be Polymyalgia. That was the first time I had heard that name. Later that day I learnt how to spell Polymyalgia thanks to googling on the internet.

"The goal thereafter was to lower the daily steroid dosage slowly. That proved fairly easy until I got to 8mg/day after three months. Since then it has been a bit of a yo-yo experience. I first managed to come down to 6mg a month later but when the pain returned I had to move back up to the 8mg mark for the pain to disappear. Undaunted I then attempted to lower the dosage much slower so that my body wouldn’t be aware of the change. I went from the daily dose of 8 to 7mg over a 7 week cycle and the same again from 7 to 6mg. Seven weeks ago I started the drop from 6 to 5 mg and seemed to be okay for the first 5 weeks but now I feel that it could be a struggle to level out at the 5 mg dose. At present (July 2016) I will try to maintain this daily 5 mg for a number of weeks but if that proves too difficult, the yo-yo game will have to start again. It has been said that PMR may burn itself out after three years. Here’s hoping.

"During this whole period I have sometimes wondered whether there is could ever be an interaction between the various pills when they meet up in my stomach each day. In my case, besides the Prednisolone, I swallow Warfarin as I had a stroke back in 1998, Perindopril because the local stroke specialist wants everyone’s blood pressure to be lower even though, as in my case, it is normal, Rosuvastatin for the usual cholesterol reasons and Accrete for vitamin D which help to boost bone density. It is quite a witch’s brew when added to the daily Weetabix and two cups of coffee. 

"As for possible side-effects from this daily concoction, I certainly have felt more light-headed and nauseous at times. This has resulted in a few unexpected falls in the past year. The worst one was the fall outside the Majestic wine shop in August last year which resulted in a broken right wrist and severe embarrassment in case any of the neighbours saw me. They would probably have ignored the facts that, being a Sunday morning, the wine shop had yet to open and the liquid pouring out of my shopping bag was non-alcoholic white milk. Seriously, such incidents do affect one’s confidence and I am now concentrating on the state of the pavements I walk along. With the latest Council cuts affecting road maintenance, I guess I must just be more vigilant.  

"Certainly my tinnitus and hearing has worsened in the past year. Is that another side-affect or is that simply an aging process? I will try to investigate that to see if there is a connection with the steroids."

BF Perth, July 2016